Hail, Terrell
- When
- May 23, 4:05 PM CST to 4:10 PM CST
- Where
- Terrell County, 21 mi NNE of Sanderson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.431, -102.265
An upper level trough was over the western part of the country. A surface trough was across the region with a dryline across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western part of the country. A surface trough was across the region with a dryline across the Permian Basin. Southerly winds east of the dryline allowed for a continued transport of moisture into the area. There was a lot of instability and wind shear across the area. These conditions allowed for thunderstorms with large hail to develop across the Western Low Rolling Plains, Permian Basin, and southward to Terrell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:34 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT MON MAY 23 2016
.DISCUSSION...
Tornado Watch #199 until 24/03Z is included.
Severe thunderstorms will be possible this afternoon and evening
roughly along and east of a Seminole to Fort Stockton line. Large
hail, damaging winds, heavy rainfall and localized flash flooding
will be possible with these storms, as will a tornado or two.
An upper trough will dig over the western ConUS today, deepen to
encompass most of the West Coast by Wednesday, then move slowly
eastward and over the region Thursday into Friday. A dryline will
take up semi permanent residence over the forecast area through the
week under the resultant southwest flow aloft over the region,
mixing eastward during the day and retreating westward overnight.
Expect the dryline to set up in a similar location to yesterday with
convection initiating during max heating over the Stockton Plateau
in an area of enhanced low level convergence. Subsequent storms are
also expected to form further northward into the evening. It does
not appear that areal thunderstorm coverage will be extensive, due
in part to no discernible mid level shortwave trough in Water Vapor
Imagery, but whatever storms develop will likely become severe.
This will be due to strong heating aiding SBCape rising to 3000 to
4000 J/Kg, steep mid level lapse rates of 7 to 8 C/Km and the exit
region of a 110kt h25 jet nosing into the region. 0 to 6 Km Bulk
Shear Vectors will also be on the order of 30 to 40kt which portends
organized convection. Storms will last into the evening as a h85
low level jet increase over the Permian Basin, but should be winding
down by 24/03Z, or moving east of the forecast area on the low level
jet. There is an outside chance convection could redevelop late
tonight on the dryline so will leave at least a slight chance of
thunderstorms overnight. Even though storms would be elevated,
anything that develops could be strong to severe with heavy
rainfall and localized flash flooding.
Tuesday through Thursday, the dryline will likely push to the
eastern fringe of the forecast area each day so will continue to
carry a slight chance of thunderstorms these areas. Slight
adjustments will likely have to be made as we get closer to each of
those time frames, but severe storms could be possible each
afternoon/evening. On Friday the base of the upper trough will
translate eastward with most thunderstorms perhaps east of the area
depending on how early the trough moves overhead. There will not be
much of a respite from this active pattern since another upper
trough is progged to take shape over the western ConUS this weekend.
Temperatures will be above normal areawide through the week. Dry
and hot conditions will prevail to the west of the dryline with
critical fire weather conditions affecting the western half of the
forecast area, but particularly the Guadalupe Mountains and
southeast New Mexico Plains. Please see the Fire Weather Discussion
below for further details.
&&
.FIRE WEATHER...
Critical fire weather conditions are expected to continue through
this evening across the Guadalupe Mountains where a Red Flag Warning
is in effect. Afternoon RH values are expected to bottom out around
6 to 10 percent, with southwesterly 20 foot winds of 20 to 30 mph
with some higher gusts, especially across the higher elevations and
ridgetops. With gusty winds developing at lower elevations, some
brief localized critical fire weather conditions are possible across
the southeast New Mexico Plains through early this evening. A brief
reprieve is expected tonight with conditions improving with the loss
of daytime heating and slightly weaker winds, however given the
dryline will remain to the east, poor nocturnal recovery is
anticipated.
On Tuesday, the dryline will push further to the east across the
eastern Permian Basin and Lower Trans Pecos, with increasing dry air
to the west. The stronger winds that had been previously been
confined mainly to the higher terrain of the Guadalupe Mountains
will spread eastward across the southeast New Mexico Plains during
the afternoon, resulting in critical fire weather conditions as
minimum RH values fall to 5 to 8 percent. The Fire Weather Watch
that was in effect for this area has been upgraded to a Red Flag
Warning for Tuesday afternoon through Tuesday evening. Similar
conditions may develop again on Wednesday, thus a future Fire
Weather Watch may be needed for the Wednesday afternoon/Wednesday
evening time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 93 71 92 / 30 20 20 10
Carlsbad 59 96 60 98 / 0 0 0 0
Dryden 74 96 75 95 / 30 10 10 10
Fort Stockton 66 94 66 94 / 20 10 0 10
Guadalupe Pass 60 87 58 84 / 0 0 0 0
Hobbs 61 92 61 93 / 10 0 0 0
Marfa 50 85 53 87 / 10 0 0 0
Midland Intl Airport 74 97 71 97 / 20 10 10 10
Odessa 73 95 70 97 / 20 10 10 0
Wink 69 98 63 98 / 20 10 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
&&
84/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT MON MAY 23 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 250 PM CDT MON MAY 23 2016 /150 PM MDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE TUESDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AS WELL AS THE SOUTHEAST NEW MEXICO PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A HOBBS TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT MON MAY 23 2016 TXZ075-232030- PECOS TX- 240 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 330 PM CDT... AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF BELDING...OR 23 MILES SOUTHWEST OF FORT STOCKTON... MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELDING AND SIERRA MADERA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3049 10315 3061 10329 3086 10297 3057 10277 TIME...MOT...LOC 1940Z 242DEG 18KT 3061 10311 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT MON MAY 23 2016 TXZ068-069-232100- CRANE TX-UPTON TX- 321 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND CENTRAL UPTON COUNTIES UNTIL 400 PM CDT... AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KING MOUNTAIN...OR 8 MILES NORTH OF MCCAMEY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCCAMEY...RANKIN AND KING MOUNTAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN TEXAS. LAT...LON 3111 10231 3128 10244 3159 10202 3125 10179 TIME...MOT...LOC 2020Z 239DEG 20KT 3125 10225 82
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT MON MAY 23 2016
TXZ075-232115-
PECOS TX-
327 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
415 PM CDT...
AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAKERSFIELD...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 283 AND 304.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
TEXAS.
LAT...LON 3093 10205 3076 10241 3092 10255 3106 10232
3103 10229 3104 10226 3104 10222 3102 10220
3100 10219 3101 10218
TIME...MOT...LOC 2026Z 239DEG 20KT 3088 10238
82SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT MON MAY 23 2016 TXZ075-232130- PECOS TX- 352 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL 430 PM CDT... AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT STOCKTON...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 256 AND 291. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3071 10287 3087 10298 3118 10258 3087 10234 TIME...MOT...LOC 2052Z 240DEG 23KT 3083 10286 82
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT MON MAY 23 2016 TXZ075-082-232215- TERRELL TX-PECOS TX- 433 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 515 PM CDT... AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTH OF BAKERSFIELD...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3041 10257 3067 10256 3080 10199 3034 10194 TIME...MOT...LOC 2133Z 266DEG 25KT 3055 10244 82
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 PM CDT MON MAY 23 2016 TXZ062-063-232230- GLASSCOCK TX-MIDLAND TX- 457 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND AND CENTRAL GLASSCOCK COUNTIES UNTIL 530 PM CDT... AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF BIGBY CORNER...OR 16 MILES WEST OF GARDEN CITY... MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY AND BIGBY CORNER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN TEXAS. LAT...LON 3168 10183 3183 10191 3208 10152 3176 10131 TIME...MOT...LOC 2157Z 243DEG 32KT 3180 10176 10
The Midland/Odessa radar (KMAF), 168 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634498, 634504, 634505, 634506.